Michigan, 2015

Tornado and Hail in Michigan, April 9, 2015

April 9, 2015 · NWS IWX · 5 events in 3 counties and zones

A warm front was located across far northern Indiana during the afternoon and evening hours. A series of weak disturbances interacted with moderately unstable conditions to spark thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across far northern Indiana during the afternoon and evening hours. A series of weak disturbances interacted with moderately unstable conditions to spark thunderstorm development. Shear was on the low side, lending to less organized thunderstorms for most areas. However across parts of Southern Michigan, a few thunderstorms produced isolated wind damage as well as a brief tornado embedded in a microburst in Hillsdale county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 8, 6:05 PM EST, 6 hours 21 minutes earlier.

Area forecast discussion, Apr 8, 6:05 PM EST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT WED APR 8 2015

.SYNOPSIS...
ISSUED AT 1003 AM EDT WED APR 8 2015

SEVERAL PERIODS OF RAIN WILL BE POSSIBLE DURING THE NEXT COUPLE
OF DAYS. A STATIONARY FRONT OVER CENTRAL PORTIONS OF INDIANA AND
OHIO IS EXPECTED TO LIFT SLOWLY NORTH INTO MICHIGAN TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE NEAR THE FRONT TODAY WITH
SHOWERS AND THUNDERSTORMS LIKELY BECOMING NUMEROUS TONIGHT. A COLD
FRONT WILL APPROACH THE AREA ON THURSDAY LIKELY CAUSING ANOTHER
ROUND OF THUNDERSTORMS. HIGHS TODAY ARE EXPECTED TO RANGE FROM
THE MID 50S NORTH OF THE FRONT IN SOUTHERN MICHIGAN TO THE LOW 70S
SOUTH OF THE FRONT SOUTH OF US 30. LOWS TONIGHT WILL BE IN THE
50S.

&&

.SHORT TERM...(THIS EVENING AND TONIGHT)
ISSUED AT 400 PM EDT WED APR 8 2015

BRIEF LULL IN PRECIP AND INCREASED LOW LEVEL MIXING IS CURRENTLY IN
PLACE ACROSS NORTHERN INDIANA THANKS TO MIDLEVEL SHORTWAVE
RIDGING/AVA IN THE WAKE OF THIS MORNING'S CONVECTION. MCS THAT MOVED
THROUGH CENTRAL INDIANA EARLIER TODAY SEEMS TO HAVE LEFT MOST OF OUR
AREA FAIRLY STABLE/CAPPED PER LATEST SPC/RAP MESOANALYSIS. FORECAST
SOUNDINGS SHOW A DECENT INVERSION AROUND 800MB...EVEN IN AREAS THAT
HAVE MANAGED TO MIX OUT. NAM12 TRIES TO WEAKEN THIS CAPPING
INVERSION IN OUR AREA LATER THIS AFTERNOON BUT RAP AND GFS KEEP IT
IN PLACE FOR MUCH OF THE EVENING...AT LEAST OUTSIDE OF THE FAR
SOUTH. BASED ON THE LATEST RADAR...SATELLITE...AND SURFACE
OBSERVATIONAL TRENDS...PREFER TO LEAN TOWARD THE RAP IDEA OF
KEEPING OUR CWA MAINLY CAPPED WITH CONVECTION TIED TO BETTER
INSTABILITY JUST TO OUR SOUTH. SYNOPTIC FORCING IS PRETTY MUDDLED
AT THIS POINT BUT THERE ARE SOME HINTS OF MODEST 300K ISENTROPIC
ASCENT JUST TO OUR SOUTH AS WELL. SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH UP TO OUR SOUTHWEST BORDER AND THIS SEEMS
REASONABLE. CURRENTLY WATCHING A CLUSTER OF STORMS OVER EASTERN
ILLINOIS THAT COULD SCRAPE OUR FAR SOUTHERN COUNTIES. IF THIS
ACTIVITY DOES CLIP OUR AREA...IT COULD VERY WELL PRODUCE SEVERE
WEATHER GIVEN DEEP LAYER SHEAR OVER 40 KTS AND MLCAPE VALUES OVER
2000 J/KG DUE TO MIDLEVEL LAPSE RATES AROUND 8 C/KM.

BETTER CHANCES FOR MORE WIDESPREAD RAIN AND THUNDERSTORMS EXPECTED
LATE OVERNIGHT. ANOTHER WEAK/EMBEDDED SHORTWAVE WILL EJECT NORTHEAST
ALONG WITH NOCTURNAL STRENGTHENING OF THE LOW LEVEL JET. ANOTHER
ROUND OF INCREASED MOISTURE FLUX CONVERGENCE AND ISENTROPIC ASCENT
IN A REGION OF MODERATE ELEVATED INSTABILITY MAY SUPPORT EXPANDING
CONVECTION LATE TONIGHT. EXACT TIMING AND LOCATION IS DIFFICULT TO
PINPOINT AT THIS STAGE WITH A VARIETY OF SOLUTIONS BEING OFFERED BY
LATEST HI-RES GUIDANCE. AM A LITTLE UNEASY WITH INHERITED
CATEGORICAL POPS GIVEN DRY SOLUTIONS BEING OFFERED BY SOME HI-RES
GUIDANCE SUCH AS THE 4KM SPC WRF-NMM. LOWERED POPS EARLIER IN THE
PERIOD BUT DID KEEP SOME CATEGORICAL POPS IN THE 09-12Z PERIOD OUT
OF RESPECT FOR THE INCREASING WARM/MOIST AIR ADVECTION AND MODEL
DEPICTIONS OF WEAK CVA FORCING.

OTHER ASPECT THAT DEMANDS SOME ATTENTION IS THE POTENTIAL FOR HEAVY
RAIN/FLOODING WITH MULTIPLE ROUNDS OF CONVECTION THIS WEEK. PW
VALUES DO SURGE TO AROUND 1.5 INCHES LATE TONIGHT (AND INTO
TOMORROW) AND HEAVY RAIN WILL CERTAINLY BE POSSIBLE WHEN/WHERE
CONVECTION DOES OCCUR. HOWEVER...POTENTIAL FOR TRAINING AND
BACKBUILDING CONVECTION IS LOW IN OUR AREA WITH RELATIVELY HIGH MBE
VELOCITIES AND THE FACT THAT STORM MOTION BECOMES A LITTLE MORE
ORTHOGONAL TO THE FRONT BY TOMORROW. OUTSIDE OF OUR FAR SOUTHEAST
COUNTIES...MOST OF THE CWA HAS ALSO NOT RECEIVED A LARGE AMOUNT OF
RAIN RECENTLY. THE THREAT FOR HEAVY RAIN AND LOCALIZED FLOODING DOES
EXIST BUT CONFIDENCE IS NOT HIGH ENOUGH FOR ANY TYPE OF WATCH
HEADLINE AT THIS POINT. AGAIN THE HIGHEST THREAT WILL BE IN OUR FAR
SOUTHEAST COUNTIES.

&&

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 400 PM EDT WED APR 8 2015

PRIMARY CONCERN WILL BE SEVERE WEATHER CHANCES TONIGHT INTO THURSDAY
NIGHT.

ALOFT...A DEEP 500MB TROUGH IN THE WESTERN CONUS WILL GRADUALLY
SHIFT EASTWARD INTO THE MIDWEST...TAKING ON A NEGATIVE TILT OVER
IA/IL AS IT ATTEMPTS TO BREAK DOWN THE RIDGE FIRMLY ANCHORED OVER
THE EAST COAST THURSDAY NIGHT. MODELS CLOSE THE LOW THU EVE BEFORE
LIFTING IT INTO SOUTHERN ONTARIO BY FRIDAY AFTERNOON.

AHEAD OF THE DEEPENING TROUGH...SFC LOW PRESSURE WILL DEVELOP OVER
THE CENTRAL PLAINS THIS EVENING AND TRAVEL NORTHEASTWARD INTO
SOUTHWESTERN IOWA BY 12Z THU. AS THE UPPER TROUGH/LOW APPROACHES
THE LLJ WILL STRENGTHEN...INTENSIFYING THE WARM AIR/MOISTURE
ADVECTION OVER THE CWA OVERNIGHT AND THURSDAY.

AS A RESULT...THE CWA WILL BE IN THE WARM SECTOR FROM LATE TONIGHT
INTO THURSDAY NIGHT. THIS WILL BRING CHANCES FOR SEVERE WEATHER.
MOISTURE IS PLENTIFUL...WITH PWATS INCREASING TO NEAR 1.4 INCHES
EARLY THU AFTERNOON. INSTABILITY IS DECENT...WITH LI VALUES RANGING
FROM -5 TO -2/SFC BASED CAPE AS HIGH AS 1500 J/KG BY LATE AFTERNOON.
0-6KM SHEAR IS SOMEWHAT PALTRY AT FIRST...AROUND 20-30 KNOTS...BUT
PICKS UP TO AROUND 40-50 KNOTS TOWARDS THE LATE AFTERNOON AS THE
UPPER LEVEL TROUGH APPROACHES. SHOWER/T-STORM ACTIVITY FROM THE
OVERNIGHT PERIOD WILL LIKELY CONTINUE THROUGH THE MORNING
HOURS...WITH MODELS SUPPORTING SHOWER/T-STORM DEVELOPMENT ALONG THE
STATIONARY/WARM FRONT THAT LIFTS NORTHWARD WITH THE BOUNDARY THROUGH
THE MORNING. SEVERE POTENTIAL EARLIER IN THE DAY WILL BE
LIMITED...WITH MORE MARGINAL INSTABILITY AND WEAK MID LEVEL LAPSE
RATES. WITH ABUNDANT MOISTURE...AND WITH ANY THUNDERSTORMS...HEAVY
RAIN IS A THREAT. FLOODING IS POSSIBLE IN AREAS THAT SEE HEAVY
RAINFALL FROM SEVERAL ROUNDS OF STORMS TONIGHT INTO FRIDAY.

THE STRONGEST STORMS ARE FORECAST TO INTIATE WITH THE COLD FRONT
OVER THE IL AREA BY THU AFTERNOON...WHERE FRONT TIMING IS MORE
FAVORABLE FOR SEVERE WX...DURING PEAK DAYTIME HEATING. EXPECT THESE
STORMS TO CROSS INTO OUR WESTERN CWA WITH THE FRONT BY THURSDAY
EVENING AND CONTINUE GENERALLY EASTWARD OVERNIGHT. THINKING THE
00-05Z TIME PERIOD IN THE WEST AND CENTRAL WILL BE THE BEST SHOT FOR
SEVERE WEATHER...WHEN ALL SVR T-STORM INGREDIENTS COME TOGETHER FOR
A BRIEF TIME. PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT CANNOT RULE OUT THE POSSIBILITY OF TORNADOES GIVEN 0-1
KM SHEAR GREATER THAN 30 KNOTS FROM 00-05Z. THINKING THAT THE
BIGGEST LIMITATION WITH THIS OVERALL SCENARIO IS
INSTABILITY...MODELS TEND TO OVERDO IT IN GENERAL. THIS IS
ESPECIALLY TRUE GIVEN THE UNCERTAINTY WITH THE MORNING
CONVECTION...AND THE LATE TIMING OF THE COLD FRONT/MAJOR FORCING.
TOOK A LOOK AT THE SHERB PARAMETER WHICH HAS SHOWN SOME SKILL IN
EVALUATING HSLC ENVIRONMENTS FOR SEVERE POTENTIAL...AND VALUES WERE
OVER 1-WHICH SUGGESTS A MORE SIGNIFICANT EVENT IS POSSIBLE.

AFTER 03Z HOWEVER...INSTABILITY REALLY BEGINS TO WANE...AND DRIER
AIR BEHIND THE FRONT QUICKLY INFILTRATES THE AREA. WOULD EXPECT ALL
MEASURABLE PRECIP TO EXIT THE CWA BY 15Z FRI AS HIGH PRESSURE STARTS
TO BUILD INTO THE AREA.

A SECONDARY SHORTWAVE ROTATING AROUND THE UPPER LOW OVER SOUTHERN
ONTARIO WILL DIVE SOUTHWARD FROM WI. MODELS SUGGEST PRECIPITATION
CHANCES ASSOCIATED WITH THIS ACROSS SOUTHWESTERN/SOUTHERN LOWER
MI...BUT THESE WILL BE LIMITED AT BEST. WINDS SHOULD GET GUSTY
FRIDAY THOUGH...WITH A DECENT PRESSURE RISE/FALL COUPLET CROSSING
THE CWA FRIDAY INTO FRI NIGHT.

ALL GOES QUIET AGAIN WITH HIGH PRESSURE OVERHEAD...UNTIL SUNDAY
NIGHT. AN UPPER LEVEL TROUGH/ASSOCIATED SURFACE LOW WILL MOVE FROM
NORTHERN ONTARIO/UPPER MI/NORTHERN WI SUNDAY NIGHT AND CONTINUE INTO
HUDSON BAY BY MONDAY AFTERNOON. THIS WILL BRING A COLD FRONT AND
ADDITIONAL CHANCES FOR SHOWERS/T-STORMS DURING THIS TIME FRAME.
AROUND THE SAME TIME...ANOTHER LOW DEVELOPS OVER THE CENTRAL PLAINS
AND BEGINS TO LIFT NORTHWARD...WEAKENING AS IT LIFTS TOWARDS THE
OHIO VALLEY TUE AND WED. THIS WILL ALLOW PRECIPITATION TO CONTINUE
THROUGH MUCH OF NEXT WEEK. TEMPS WILL BE NEAR NORMAL FOR THIS TIME
FRAME...MAINLY IN THE 60S AND LOW 70S.

&&

.UPDATE/AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 703 PM EDT WED APR 8 2015

SIMILAR MESOSCALE DVLPMNTS COMPARED TO YDA AT THIS TIME ALTHOUGH
CONVN IS STRUNG OUT A BIT FARTHER NORTH ALG OLD COMPOSITE
OUTFLW/STNRY FNTL BNDRY THROUGH SRN IL/IN. UPSTREAM SVR CONVN OVR WRN
MO XPCD TO GROW UPSCALE THIS EVENING AND DRIVE ENE THROUGH CNTRL IN
LT TONIGHT. GIVEN CONCURRENT LACK OF LL FLW NORTH OF COMPOSITE BNDRY
AND INHERENT POOR MSTR FLUX LOCALLY...HAVE AGAIN TRUNCATED POPS
SHARPLY THROUGH 06Z YET RETAINED THE CAT RAMP THEREAFTER AS MUCH BTR LL
MASS FLUX SHLD MATERIALIZE SW THIRD TWD 09Z AND BEYOND IN ACCORDANCE
W/NR TERM GUIDANCE PROGS. EXTENT OF CAT POPS LIKELY TOO GENEROUS YET
WILL AWAIT LTR GUIDANCE AND MONITOR UPSTREAM CONV EVOLUTION THIS
EVENING BFR TRIMMING FURTHER IF NEEDED.

ERLY VEERING TO SELY FLW NR TERM AT THE TERMINALS AGAIN POINTS TO
IFR CIG DVLP LTR THIS EVENING AND LIKELY LIFR CONDS WILL BE REACHED
SHLD SHRA/EMBEDDED TSRA DVLP AFT 06Z AS NR TERM GUIDANCE IMPLIES.
HWVR MORE SIG ISSUE LOOKS TO BE STG AND GUSTY SWRLY GRADIENT FLW BY
LT THU MORNING AS WARM SECTOR FINALLY MIXES NWD THROUGH THE
TERMINALS. GUSTS TO 25-30KTS LIKELY BY AFTN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JT
SHORT TERM...AGD
LONG TERM...MCD
UPDATE/AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Apr 8, 6:11 PM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EDT WED APR 8 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
711 PM EDT WED APR 8 2015 /611 PM CDT WED APR 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY INTO THURSDAY NIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY FROM LATE THURSDAY
AFTERNOON INTO THE EARLY PORTIONS OF THE OVERNIGHT HOURS THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-091000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
711 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. NO SEVERE WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY INTO THURSDAY EVENING. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY AFTERNOON INTO
THURSDAY EVENING.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN LATE
THURSDAY NIGHT INTO FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Apr 8, 11:11 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1211 AM EDT THU APR 9 2015

INZ003-090500-
LA PORTE IN-
1111 PM CDT WED APR 8 2015

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN LA PORTE COUNTY...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WANATAH...OR 10 MILES SOUTH
OF VALPARAISO...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WESTVILLE...
  WANATAH...
  KINGSFORD HEIGHTS...
  SOUTH WANATAH...
  HASKELL AND HANNA...
  UNION MILLS...

THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 41 AND
42.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4153 8694 4162 8685 4150 8663 4130 8693
TIME...MOT...LOC 0411Z 218DEG 21KT 4135 8698
Local storm report, Apr 8, 11:21 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1221 AM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             LA CROSSE               41.32N  86.89W
04/09/2015  M1.00 INCH       LA PORTE           IN   AMATEUR RADIO

&&

BENTLEY
Special weather statement, Apr 8, 11:24 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1224 AM EDT THU APR 9 2015

INZ003-004-012-014-090515-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
1124 PM CDT WED APR 8 2015

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN MARSHALL...
SOUTHEASTERN LA PORTE...SOUTHWESTERN ST. JOSEPH AND EASTERN STARKE
COUNTIES...

AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KNOX...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HAMLET...
  KOONTZ LAKE...
  WALKERTON...
  NORTH LIBERTY...
  GROVERTOWN...SALEM HEIGHTS AND SOUTH CENTER...
  DONALDSON...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4161 8649 4146 8627 4122 8665 4135 8682
TIME...MOT...LOC 0424Z 226DEG 24KT 4133 8666
Special weather statement, Apr 8, 11:49 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 AM EDT THU APR 9 2015

INZ003-004-MIZ077-090530-
BERRIEN MI-LA PORTE IN-ST. JOSEPH IN-
1149 PM CDT WED APR 8 2015

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN BERRIEN...
NORTHEASTERN LA PORTE AND NORTHWESTERN ST. JOSEPH COUNTIES...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MICHIGAN CITY TO LA
PORTE TO KINGSFORD HEIGHTS...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  LONG BEACH...
  NEW BUFFALO...
  THREE OAKS AND NEW CARLISLE...
  STILLWELL...SPRINGVILLE AND POTTAWATTOMIE PARK...
  MICHIANA...ROLLING PRARIE AND FISH LAKE...
  GRAND BEACH...

THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 39 AND
72.

THIS INCLUDES INTERSTATE 94 IN INDIANA BETWEEN MILE MARKERS 33 AND
45.

THIS INCLUDES INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 0 AND
12.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4174 8690 4176 8682 4184 8670 4190 8659
      4182 8640 4167 8628 4141 8674 4155 8684
      4161 8694 4171 8694
TIME...MOT...LOC 0448Z 230DEG 26KT 4171 8691 4162 8673
          4149 8665

NG
Local storm report, Apr 9, 12:00 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 AM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             1 S LA PORTE            41.60N  86.72W
04/09/2015  M1.00 INCH       LA PORTE           IN   BROADCAST MEDIA

            PICTURE OF HAIL AROUND THE SIZE OF A QUARTER FROM
            LAPORTE.

&&

BENTLEY

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Berrien

When
April 9, 12:26 AM EST to 12:27 AM EST
Where
Berrien County, 0.86 mi NW of Sawyer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.890, -86.590

Hail, Berrien

When
April 9, 12:45 AM EST to 12:46 AM EST
Where
Berrien County, 0.69 mi S of Stevensville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.010, -86.520

Amateur radio operators reported penny size hail at the intersection of Washington Avenue and John Beers Road.

Thunderstorm Wind, Hillsdale

When
April 9, 5:21 PM EST to 5:26 PM EST
Where
Hillsdale County, 0.93 mi WNW of Moscow to 1.75 mi NE of Moscow
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.057, -84.515

A two mile long swath of straight line wind damage was noted from roughly one half mile northwest of Moscow to 2 miles northeast of Moscow. The majority of the damage occurred to groves of trees that were snapped or uprooted. A century old barn was severely damaged after being impacted by the high winds and pushed off its elevated foundation. Additional evidence was found of a weak tornado within this swath that is noted separately. Maximum wind speeds are estimated to have reached at least 90 mph.

Tornado, Hillsdale

When
April 9, 5:22 PM EST to 5:24 PM EST
Where
Hillsdale County, 0.93 mi N of Moscow to 1.32 mi NNE of Moscow
Rating
EF0
Path length
0.6 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
42.063, -84.499

An evaluation of damage provided by emergency management officials and local residents aided in determining that a EF0 tornado touched down within a larger swath of wind damage. A weak, disorganized circulation touched down over an open field southwest of the intersection of Bibbins and Mosherville Roads and moved northeast. As it progressed NE it strengthened somewhat after crossing Bibbins Road and approaching a residence on Mosherville. The main circulation passed to the NW of the home, causing tree damage. The tornado appears to have quickly weakened and likely dissipated as it approached a grove of trees and a farm to the east. The remnant winds took a direct hit on a barn that was resting higher than surrounding buildings, essentially destroying it. Yet most surrounding building suffered minimal damage. A center pivot was flipped, but it is likely from the remaining forward momentum of the wind and storm. Maximum winds were estimated to be between 80 and 85 mph, with the tornado having a maximum width of around 70 yards and on the ground roughly six tenths of a mile.

Thunderstorm Wind, Branch

When
April 9, 6:06 PM EST to 6:07 PM EST
Where
Branch County, 1.47 mi SSW of Union City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.050, -85.140

Emergency management officials reported a two and one half foot diameter tree uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyThe tornado archive for Michigan, 2015Warnings in Michigan, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568301, 568302, 568303, 568305, 568304.